Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online
Ask a Urologist   »  

87 years old. Unable to urinate or defecate. On vesicare 5 mg. What is the problem and cure?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5674 Questions
Question
My father, 87 years old, is unable to urinate or defecate. He last urinated 4 hours ago. He feel he has to go, and only a few drops came out. He last defecated about 24 hours ago and this about the time he goes, he feel he has to and can’t. He is in pain with the pain radiating from his navel downward.
He visited a new urologist on Monday last week who prescribed vesicare 5 mg once per day which my dad has been taking in the morning. Before the doctor visit, he was urinating frequently – six times per night and during the day he often had incontinence. After his visit this week, he didn’t lose control of his bladder once and he only urinated twice per night. His bowel movements were fine.
I have him massaging his front area and drinking warm liquids. He took Epsom salts about an hour ago.
Posted Sun, 23 Dec 2012 in Urinary and Bladder Problems
 
 
Answered by Dr. Grzegorz Stanko 1 hour later
Hello!

Thank you for the query.

Such urine blockage can be caused by enlarged prostate or even prostate cancer. It is a very urgent situation and you should take him to the ER as soon as possible. It gives increased urine pressure and can result with renal failure what is life threatening. It is necessary to put a Folleys catheter into his urinary bladder or if this will be impossible, cystostomy.

Hope this will help. Feel free to ask further questions.
Regards.
Above answer was peer-reviewed by
 
Follow-up: 87 years old. Unable to urinate or defecate. On vesicare 5 mg. What is the problem and cure? 1 hour later
My Dad's prostate is actually small. He doesn't have cancer. All this has been checked before. Is it possible that his prostate has enlarged in one week?

I was reading that lack of urination and constipation are side effects of the Vesicare.

He has urinated since I wrote the question.

A nurse at his facility was called who gave him three enemas. It was incredibly painful as a big blockage was pulled out. After that my dad could urinate freely. He is in the midst of passing another painfully large blockage.

If this is a side effect of Vesicare, what can my father do to prevent this from happening again?
 
 
Answered by Dr. Grzegorz Stanko 19 minutes later
Hello!

So it is not a prostate problem for sure. It can not get enlarged in a week. Vesicare can cause such side effects. It can affect every smooth muscle in the human body and lead to constipations and urine blockage. It can also cause bowels obstruction. If such side effects has appeared he should either decrease the dosage of it (if he takes 10 mg) or consult urologist(if the dosage is already 5 mg) as this medicine is contraindicated in his case.

Hope this will help. Feel free to ask further questions.
Regards

Above answer was peer-reviewed by
 
Follow-up: 87 years old. Unable to urinate or defecate. On vesicare 5 mg. What is the problem and cure? 11 hours later
Would a stool softener help?
 
 
Answered by Dr. Grzegorz Stanko 8 hours later
Hello!

Stool softener might not be effective as the problem is in intestines muscles spasm. But it is worth to try, as for sure it wont make it worst.

Hope this will help.
Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor